Disseminated histoplasmosis from a calcified lung nodule after long-term corticosteroid therapy in an elderly Japanese patient: A case report

Keigo Kobayashi, Takanori Asakura, Ichiro Kawada, Hanako Hasegawa, Shotaro Chubachi, Kentaro Ohara, Junko Kuramoto, Hiroaki Sugiura, Seitaro Fujishima, Satoshi Iwata, Takashi Umeyama, Harutaka Katano, Yoshifumi Uwamino, Yoshitsugu Miyazaki, Katsuhiko Kamei, Naoki Hasegawa, Tomoko Betsuyaku

Research output: Contribution to journalArticle

Abstract

RATIONALE: Histoplasmosis occurs most commonly in Northern and Central America and Southeast Asia. Increased international travel in Japan has led to a few annual reports of imported histoplasmosis. Healed sites of histoplasmosis lung infection may remain as nodules and are often accompanied by calcification. Previous studies in endemic areas supported the hypothesis that new infection/reinfection, rather than reactivation, is the main etiology of symptomatic histoplasmosis. No previous reports have presented clinical evidence of reactivation. PATIENT CONCERNS: An 83-year-old Japanese man was hospitalized with general fatigue and high fever. He had been treated with prednisolone at 13 mg/d for 7 years because of an eczematous skin disease. He had a history of travel to Los Angeles, Egypt, and Malaysia 10 to 15 years prior to admission. Five years earlier, computed tomography (CT) identified a solitary calcified nodule in the left lingual lung segment. The nodule size remained unchanged throughout a 5-year observation period. Upon admission, his respiratory condition remained stable while breathing room air. CT revealed small, randomly distributed nodular shadows in the bilateral lungs, in addition to the solitary nodule. DIAGNOSIS: Disseminated histoplasmosis, based on fungal staining and cultures of autopsy specimens. INTERVENTIONS: The patient's fever continued despite several days of treatment with meropenem, minocycline, and micafungin. Although he refused bone marrow aspiration, isoniazid, rifampicin, ethambutol, and prednisolone were administered for a tentative diagnosis of miliary tuberculosis. OUTCOMES: His fever persisted, and a laboratory examination indicated severe thrombocytopenia with disseminated intravascular coagulation. He died on day 43 postadmission. During autopsy, the fungal burden was noted to be higher in the calcified nodule than in the disseminated nodules of the lung, suggesting a pathogenesis involving endogenous reactivation of the nodule and subsequent hematogenous and lymphatic spread. LESSONS: Physicians should consider histoplasmosis in patients with calcified nodules because the infection may reactivate during long-term corticosteroid therapy.

Original languageEnglish
Pages (from-to)e15264
JournalMedicine
Volume98
Issue number17
DOIs
Publication statusPublished - 2019 Apr 1

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Kobayashi, K., Asakura, T., Kawada, I., Hasegawa, H., Chubachi, S., Ohara, K., Kuramoto, J., Sugiura, H., Fujishima, S., Iwata, S., Umeyama, T., Katano, H., Uwamino, Y., Miyazaki, Y., Kamei, K., Hasegawa, N., & Betsuyaku, T. (2019). Disseminated histoplasmosis from a calcified lung nodule after long-term corticosteroid therapy in an elderly Japanese patient: A case report. Medicine, 98(17), e15264. https://doi.org/10.1097/MD.0000000000015264